The complete lack of allergy specialists in the south and the north poses danger during the war and evacuation of those areas, due to confusion about whether patients are allergic to iodine and penicillin present in common medical treatments.
This warning came from the Israel Association of Allergy and Clinical Immunology, whose members have offered hospitals in the periphery their potentially lifesaving medical advice via remote telephone consultation 24/7.
Although health funds’ electronic medical files usually record allergy to the widely-used antibiotic penicillin, the stipulation is often erroneous and over-diagnosed. As a result, the quality of medical treatment is compromised for those who are mistakenly diagnosed as allergic to penicillin. If the patient is not really allergic, not giving it to them can seriously affect their medical treatment, the allergy specialists said. The antibiotic, which is very effective for killing bacteria and preventing infections, has a very low frequency of side effects, they continued.
Allergic reactions to drugs are caused by various components of the immune system and appear in a variety of symptoms, ranging from a skin rash to an anaphylactic reaction – a rapid and immediate reaction of the immune system that may lead to a life-threatening condition. Between 10-15% of people are allergic to one or more drugs, but in many cases it is not an allergy that can cause a dangerous reaction.
Medications and allergy treatment
Dr. Ronit Confino-Cohen of the allergy and clinical immunology unit at Meir Medical Center in Kfar Saba explained: “Antibiotics from the penicillin family are essential for the effective treatment of a variety of common infections. A patient with a serious penicillin allergy should be given alternative antibiotic drugs. The problem is that their use is accompanied by an increase in the frequency of side effects compared to penicillin, an increase in the frequency of complications during hospitalization, and even an increase in mortality. However, there is a significant gap between the existing reports of penicillin allergy and the real existence of an allergy to this drug, which causes compromises to be made that are not bound by reality in medical treatment.”
She urged that when such a dilemma arises as to whether to give penicillin, an allergy specialist should immediately be consulted.
Another problem involves urgent imaging tests, due to fear of allergy to contrast material that contains iodine. Delay in drug treatment for the wounded is dangerous, especially when such imaging tests are needed to diagnose and adjust treatment.
The association’s chairman, Prof. Arnon Elitzur of Shamir Medical Center in Tzrifin, said: “We are aware of the plight of the periphery every day, and even more so now in wartime. As a doctors’ association, we decided to offer help to the hospitals that do not have essential allergy services to save lives of those who need it, with an emphasis on the evacuees from the [Gaza envelope region] and the north who are staying in hotels or elsewhere.”
If patients are supposedly allergic to iodine, this may result in prolonged delays of tests not only of x-rays but also CT tests and catheterization, all of which involve iodine-containing materials. This is unfortunately the case even when the risk of these delays exceeds the risk of an allergy attack.
Hadassah-University Medical Center allergologist Prof. Alon Hershko commented: “When injured people arrive at the medical center, it is necessary to carry out calculated medical-risk management. The question that should be asked is: Where is the risk higher – in an inaccurate imaging test or in the risk of an allergic reaction?”
Many in Israel are mistakenly defined as allergic to iodine. Even those who as children applied iodine as an antiseptic to a wound and developed itchy skin mistakenly believe that they are allergic to iodine, Hershko continued. “Even those who are allergic to eating fish may mistakenly think that they are allergic to iodine, even though there is no connection between an allergy to fish and an allergy to iodine. Fortunately, incorrect information is recorded in the medical file, while the reality is often different. A significant allergy to contrast material containing iodine ions is actually a rare phenomenon.
Doctors could follow protocols that allow for the administration of intravenous steroids and a wait of two to three hours before injecting the contrast material, assuming that the delay in the imaging examination doesn’t worsen the damage to the injury. Even if an allergic reaction appears following the injection of the contrast material, there is a suitable medical response that includes immediate drug treatment with antihistamines, or in severe cases, a rapid injection of adrenaline into the muscle.”